Skip to content
My WebMD Sign In, Sign Up
14 Year Old on Abilify
avatar
KellyVA13 posted:
My 14 year old son was just released from his 2nd stint at a psychiatric hospital for major depression. Though this time, he was not having suicidal thoughts, he said he was hearing voices and it scared him. He had been taking Prozac for 2 months but now has been given Abilify as well. He is extremely tired and hungry all of the time (He has only been taking Abilify for about 5 days). He is a type 1 diabetic as well and his blood sugars do seem a bit higher than normal, but the increase in his appetite could certainly be the cause. I am willing to try and give it a few weeks to see if the side effects subside, but was wondering if there are others with teens taking this medicine and if it has been effective in helping them. The last 6 months have been so difficult and I am looking for a light at the end of the tunnel for my child. Thanks!
Reply
 
avatar
momuv4girls responded:
Hi, I'm sorry life has been so rough lately..........I understand completely - am actually there right now too :confused: Am wondering if your son's diagnosis has changed to bipolar, or is it just depression? Does he (did he) have mood fluctuations? Does he seem pretty okay, then a few days later seem depressed? Does he have anger issues ? I am curious because the medicating for bipolar is different than straight depression.......Please advise. My dd was on Abilify for 2-months, unfortunately it was not the medication for her. Abilify can, and does work for some, but it can activate others. My dd had extreme anxiety and internal restlessness as we titrated up her dose. This is something to be watchful for with Abilify. We tried dosing her all in the morning, because she did not sleep well with it, while it did help her sleep better, the internal restlessness never went away, so we had to nix it after a 2month trial. I hope your son will have good results with it - unfortunately medicine is a trial and error thing.....you never know until you try. Good Luck, and write back if you would like more support or have any additional questions and/or concerns. (((HUGS))) Kathleen
 
avatar
KellyVA13 responded:
I appreciate your response. I have never been told that he was bipolar and I have specifically asked on a few occasions, because of the sporadic swings in mood originally. I didn't know if it was just normal teenage stuff or not. Then he started cutting himself and told me that he did not want to live. Since being put on Prozac, he has not had drastic ups and downs. The major reason that they admitted him this time was that he said he was hearing voices. The voices weren't telling him to do anything, but just calling his name. He would look around and no one would be there. They did some testing on him and said that he is definitely depressed coupled with anxiety. I am just going to keep a close on on his reaction to it and keep in touch with the doctors if the side effects don't seem to be subsiding.
 
avatar
christianas responded:
My 14 year old sister was recently diagnosed with a 2 week stay at a mental hospital with; Major Depressive Disorder, Reactive Attachment Disorder, and Post Traumatic Stress Disorder. I know a lot but we have had a hard life and a crazy childhood. I've had guardianship of her for two years now and what a roller coaster we have been on. To think this is only the beginning is overwhelming. She thinks she's an adult and ready to live life on her own. Well she has a long road ahead of her and I am here to help as much as I can. I have already changed my life so much for her, I tend to forget about myself, I battle with Lupus and the extra stress doesn't help. I have her going to therapy, seeing a psychologist, and AA, there is only so much I can do and I have to learn to sit back every once and a while and let life go as planned by god. I can't control her every move even though I want the best for her she is going to do what is wants until she decides to change for herself. I have a history in my family of Bipolar and the doctors are leaning toward a diagnoses of Bipolar with her. I am dealing with a lot right now and have no help from my family, I really feel the pain that parents have when someone you love and want the best in life for them.. I can only say give your worries to God, Pray Pray and Pray!! Join a support group it will help with keeping you centered and not obsessing on your loved one condition. Don't forget to love yourself too
 
avatar
christianas responded:
My sister has been in and out of the hospital. Currently she is in for psychotic episode, she was on Prozac for about a month. Her mood was so bad up and down, and coming home from school going right to sleep. I took her in for the second time, she also said she hears voices sometimes calling her name, or just screaming. They changed her medication to Abilify and Trazodone and then Seroquel. It has been a rough road. She is currently in the hospital getting stabilized on her new medication Seroquel. Is your son seeing a psychiatrist on a regular basis to monitor his medication?


Spotlight: Member Stories

Five years ago it felt like the end of what I would have called a beautiful life. My marriage ended and I became a single parent of what I didn't ...More

Helpful Tips

A very interesting article
Hi group, I found this article to be very informative and interesting ! http://www.npr.org/templates/story/story.php?storyId=123544191 ... More
Was this Helpful?
10 of 18 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.